Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 44, NWS Columbia, SC

June 20, 2019Edgefield County, McCormick County, South Carolina; Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 20, 2019, 2:56 PM EDT for Edgefield County, McCormick County, South Carolina; Lincoln County, Georgia. It was in force for 49 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2019, 2:56 PM EDT (18:56 UTC)
Expired
Jun 20, 2019, 3:45 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Greer radar (KGSP), 107 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:09 PM EDTTSTM WND DMG3 Ene Mount Carmel, SCREPORTED NUMEROUS TREES DOWN ALONG TATE ROAD, WHICH IS EAST OF THE TOWN OF MOUNT CAMEL.
Jun 20, 3:11 PM EDTTSTM WND DMG10 Nnw Lincolnton, GALAW ENFORCEMENT REPORTED A POWER OUTAGE DUE TO WIND FROM A SEVERE THUNDERSTORM ON SHORELINE DRIVE IN LINCOLN COUNTY. TIME ESTIMATED BY RADAR.
Jun 20, 3:23 PM EDTTSTM WND DMG13 Nw Lincolnton, GAREPORTED TREES DOWN ALONG GILLS POINT ROAD NEAR LAKE THURMOND.
Jun 20, 3:25 PM EDTTSTM WND DMG1 Ssw Troy, SCSCHP REPORTED A TREE DOWN AT HIGHWAY 10 AND MCCORMICK HIGHWAY. TIME ESTIMATED FROM RADAR.
Jun 20, 3:25 PM EDTTSTM WND DMG1 Ssw Troy, SCSCHP REPORTED A TREE DOWN AT HIGHWAY 10 AND MCCORMICK HIGHWAY. TIME ESTIMATED FROM RADAR.
Jun 20, 3:35 PM EDTTSTM WND DMG6 Ne Lincolnton, GAUTILITY COMPANY REPORTED A TREE DOWN ON INDIAN RD, ALSO KNOCKING DOWN POWER LINES IN LINCOLN COUNTY. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:44 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

077 
WUUS52 KCAE 201856
SVRCAE
GAC181-SCC037-065-201945-
/O.NEW.KCAE.SV.W.0044.190620T1856Z-190620T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
256 PM EDT Thu Jun 20 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in east central Georgia...
  Northwestern Edgefield County in central South Carolina...
  McCormick County in central South Carolina...

* Until 345 PM EDT.

* At 256 PM EDT, a severe thunderstorm was located near Nancy Hart
  State Park, or 13 miles southeast of Elberton, moving east at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  McCormick, Lincolnton, Elijah Clark State Park, Mccormick County
  Airport, Hamilton Branch State Park, Parksville, Plum Branch,
  Bordeaux, Modoc, Knox Scout Reservation, Double Branches, Curry
  Hill, Chennault, Modoc Boat Ramp, New Hope, Long Cane Creek Picnic
  Area, Hickory Knob State Resort Park, Gill's Point, Hester's Ferry
  Campground and Mount Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3396 8257 3402 8259 3408 8248 3406 8245
      3406 8233 3397 8230 3402 8225 3397 8218
      3398 8205 3395 8205 3393 8216 3383 8212
      3376 8217 3371 8217 3374 8255 3382 8259
      3386 8257 3386 8261 3396 8264 3397 8264
TIME...MOT...LOC 1856Z 275DEG 38KT 3393 8275 

HAIL...1.00IN
WIND...60MPH
 
$$

CJR
3 follow-up statements
845 
WWUS52 KCAE 201909
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
309 PM EDT Thu Jun 20 2019

GAC181-SCC037-065-201945-
/O.CON.KCAE.SV.W.0044.000000T0000Z-190620T1945Z/
Lincoln GA-Edgefield SC-McCormick SC-
309 PM EDT Thu Jun 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR LINCOLN...NORTHWESTERN EDGEFIELD AND MCCORMICK COUNTIES...

At 309 PM EDT, a severe thunderstorm was located 7 miles east of
Bobby Brown State Park, or 13 miles southwest of Abbeville, moving
east at 55 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
McCormick, Lincolnton, Elijah Clark State Park, Mccormick County
Airport, Hamilton Branch State Park, Parksville, Plum Branch,
Bordeaux, Modoc, Knox Scout Reservation, Double Branches, Curry Hill,
Chennault, Modoc Boat Ramp, New Hope, Long Cane Creek Picnic Area,
Hickory Knob State Resort Park, Gill's Point, Hester's Ferry
Campground and Mount Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3396 8257 3402 8259 3408 8248 3406 8245
      3406 8233 3397 8230 3402 8225 3397 8218
      3398 8205 3395 8205 3393 8216 3383 8212
      3376 8217 3371 8217 3374 8255 3382 8259
      3386 8257 3386 8261 3396 8264 3397 8264
TIME...MOT...LOC 1909Z 278DEG 46KT 3400 8247 

HAIL...1.25IN
WIND...70MPH
 
$$

CJR
959 
WWUS52 KCAE 201926
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
326 PM EDT Thu Jun 20 2019

GAC181-SCC037-065-201945-
/O.CON.KCAE.SV.W.0044.000000T0000Z-190620T1945Z/
Lincoln GA-Edgefield SC-McCormick SC-
326 PM EDT Thu Jun 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHERN LINCOLN...NORTHWESTERN EDGEFIELD AND MCCORMICK
COUNTIES...

At 325 PM EDT, a severe thunderstorm was located near Elijah Clark 
State Park, or 18 miles northeast of Washington, moving east at 45 
mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
McCormick, Lincolnton, Mccormick County Airport, Elijah Clark State
Park, Parksville, Plum Branch, Hickory Knob State Resort Park, Gill's
Point, Hester's Ferry Campground, Bordeaux, Mount Carmel, Baker Creek
State Park, Leroy's Ferry Recreation Area, Willington, Curry Hill,
Mount Carmel Park, Chennault, Whitetown, Hawe Creek Campground and
Long Cane Creek Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3396 8257 3402 8259 3408 8248 3406 8245
      3406 8233 3397 8230 3402 8225 3397 8218
      3398 8205 3395 8205 3393 8216 3383 8212
      3376 8217 3382 8259 3386 8257 3386 8261
      3396 8264 3397 8264
TIME...MOT...LOC 1925Z 267DEG 46KT 3390 8249 

HAIL...1.00IN
WIND...70MPH
 
$$

CJR
918 
WWUS52 KCAE 201936
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
336 PM EDT Thu Jun 20 2019

GAC181-SCC037-065-201945-
/O.EXP.KCAE.SV.W.0044.000000T0000Z-190620T1945Z/
Lincoln GA-Edgefield SC-McCormick SC-
336 PM EDT Thu Jun 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINCOLN...
NORTHWESTERN EDGEFIELD AND MCCORMICK COUNTIES WILL EXPIRE AT 345 PM
EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Georgia...and central South Carolina.

LAT...LON 3396 8257 3402 8259 3408 8248 3406 8245
      3406 8233 3397 8230 3402 8225 3397 8218
      3398 8205 3395 8205 3393 8216 3383 8212
      3376 8217 3382 8259 3386 8257 3386 8261
      3396 8264 3397 8264
TIME...MOT...LOC 1935Z 275DEG 38KT 3389 8236 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:57 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 20, 1:57 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
157 PM EDT Thu Jun 20 2019

.SYNOPSIS...
Surface troughing will be enhanced by a cold front dropping
southward and into the region this afternoon and tonight. This
pattern plus strong heating will bring a potential for severe
thunderstorms this afternoon and evening. There will be a break
Friday because of drier air over the area with the frontal
boundary just to the south. The front will lift northward
Saturday bringing back a possibility of potentially severe
thunderstorms. The front will become diffuse under upper
ridging early next week and this pattern supports mainly
scattered afternoon thunderstorms and above normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main concern is a threat of severe thunderstorms this
afternoon and evening. SPC has issued a severe thunderstorm
watch until 800 pm. The main threat time will be 300 pm - 800 pm
for central SC and east central GA/CSRA. The main impact will
be damaging wind gusts Meso-convective system.

Air mass becoming strongly unstable with SB CAPE above 3000 J/kg
and LI -7 to -10. Low level convergence will increase this
afternoon associated with lee-side Piedmont trough. A cold front
will be approaching late from the central Mississippi Valley
region. Amplified upper trough approaching from the Tennessee
River Valley with embedded strong short wave over
Kentucky/Tennessee into northern Alabama. Additional weaker
short waves along the Gulf coast. Strong lift expected
associated with upper trough.

The models have been consistent showing a 35- to 40-knot h85
jet in the area. Severe thunderstorms may occur because of the
instability and shear combination. Believe the main threat is
damaging straight- line wind because of mainly uni-directional
shear. Some dry air in the mid levels should help lower wet-
bulb zero heights and wind potential enhanced DCAPE >1100 J/kg.
Forecast soundings have considerable CAPE in the hail growth
region. Large hail may occur. The threat of thunderstorms will
diminish this evening in the wake of the mid- level shortwave
trough. High pops late this afternoon and early evening then low
pops especially by midnight. Temperature guidance consistent
with lows in the low 70s.

Heavy rain potential...The NAM and GFS indicate precipitable
water will peak around 2 inches so heavy downpours may occur,
but we believe there is a diminished risk of flooding because of
storm movement. The GFS plus SREF mean suggest a most likely
rain total around 0.25 of an inch.

It will be breezy this afternoon. The GFS LAMP plus GFS and NAM
Bufkit momentum transfer tool suggest gusts around 25 knots.
Lake wind advisory in effect.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The potential for severe weather on Saturday remains the biggest
concern of the period.

An upper level trough will move off the coast Friday, with weak
upper ridging building from the west. A trailing frontal
boundary will drop just south of the area and stall. This will
bring dry and warm northwest/downslope flow across the area.
The forecast continues to favor the warmer end of guidance given
the downslope flow, with highs in the lower to mid 90s across
the area.

On Saturday, the upper ridge remains to the west, but a quick
moving and rather potent short wave will drop southeast across
the area along the periphery of the ridge. At the surface, the
frontal boundary will lift northward into the forecast area.
Models have been consistent showing a favorable setup for a
severe weather event. Though organized convection is uncertain,
strong instability with a frontal boundary over the area during
this time of the year is typical for at least pulse/multicell
damaging downburst winds and hail. Mean SREF sbCAPE indicates
values above 3000 J/kg in the CSRA with deterministic models
even higher. Unusually strong mid-level lapse rates, dry air
aloft and moderate instability in the hail growth zone supports
damaging winds and large hail. One factor which limits
confidence is a capping inversion which may hinder convective
development/coverage through much of the day.

At this time, we expect scattered convection during the
afternoon/early evening, with the greatest coverage along and
south of the I-26 corridor. High temperatures should once again
be in the lower to mid 90s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Little change to the long term forecast. The models have
remained in fairly good agreement with upper ridging prevailing
Sunday and Monday. Then an upper trough should pass to the
north Tuesday and Wednesday. This pattern supports isolated to
scattered diurnal convection that may be enhanced at times by
series of shortwaves moving along the northern edge of the
ridge. Above normal temperatures are likely through the period
with highs generally in the mid to upper 90s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
There may be areas of stratus early this morning. Severe
thunderstorms are possible this afternoon and evening. It will
be generally breezy.

High low-level moisture may result in a few areas of IFR or
MVFR ceilings early this morning. We believe mixing will
continue to limit the fog threat. Heating and increased mixing
should dissipate any low cloudiness early this morning.

The next concern will be the development of thunderstorms ahead
of an approaching cold front. Moderate to strong instability is
forecast. There also will be considerable shear associated with
a 35- to 40-knot 850 mb jet. This combination supports a
possibility of thunderstorms with damaging wind. Forecast
soundings have considerable CAPE in the hail growth region.
Large hail may occur. The high-resolution models suggest the
main threat time will be 18z to 01z this afternoon and evening.
We have not included thunderstorms in the terminal forecast at
this time because of too much timing uncertainty during this
window. The threat of thunderstorms will diminish overnight in
the wake of a mid-level shortwave trough. Mixing should
continue to limit fog. Stratus may develop again but the GFS
and NAM MOS were consistent maintaining VFR conditions with dry
air advection in a westerly flow.

It will be generally breezy this afternoon. The GFS LAMP plus
GFS and NAM Bufkit momentum transfer tool suggest gusts around
25 knots.

EXTENDED AVIATION OUTLOOK...Brief drying is forecast Friday.
Scattered mainly afternoon and evening thunderstorms are
forecast during the rest of the outlook period. Severe
thunderstorms are possible Saturday. Over the outlook period, a
few locations may have early morning stratus and fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 9 PM EDT this evening for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until 9 PM EDT this evening for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jun 20, 4:13 AM EDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
413 AM EDT Thu Jun 20 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
210900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
413 AM EDT Thu Jun 20 2019

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

There is an Enhanced Risk of severe thunderstorms along and north of
a line extending from Newberry to Camden, with a Slight Risk
elsewhere. Numerous showers and thunderstorms are expected this
afternoon and evening, some of which could become severe. The primary
severe weather hazards will be damaging straight-line winds and large
hail. The severe weather potential will be greatest from about 2 PM
to 9 PM today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the potential for severe thunderstorms to develop during
the afternoon and early evening on Saturday. The primary hazard will
be damaging straight-line winds, but large hail could also occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:17 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more18 hr
Jun 20, 3:33 PM EDTSevere Thunderstorm WarningCAEEdgefield, Lexington, Newberry, Saluda42 min
Jun 20, 3:37 PM EDTSpecial Weather StatementCAEClarendon23 min
Jun 20, 3:43 PM EDTSpecial Weather StatementCAEBarnwell, Orangeburg32 min
Jun 20, 3:48 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg27 min
Jun 20, 3:49 PM EDTSpecial Weather StatementCAELee26 min
Jun 20, 3:56 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Richland34 min
Jun 20, 4:04 PM EDTSpecial Weather StatementCAELexington, Richland41 min
Jun 20, 4:09 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick51 min
Jun 20, 4:12 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland48 min
Jun 20, 4:16 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg29 min
Jun 20, 4:23 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee52 min
Jun 20, 4:30 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Richland, Sumter60 min
Jun 20, 4:42 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg48 min
Jun 20, 4:54 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg66 min
Jun 20, 5:00 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield30 min
Jun 20, 5:29 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg16 min
Jun 20, 5:30 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell60 min
Jun 20, 5:42 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg, Sumter63 min
Jun 20, 6:33 PM EDTSpecial Weather StatementCAEBamberg27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.